Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 24, 2020, 6:59 PM CDT for Marion County, Winston County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 6:59 PM CDT (23:59 UTC)
- Expired
- Mar 24, 2020, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
025
WFUS54 KBMX 242359
TORBMX
ALC093-133-250045-
/O.NEW.KBMX.TO.W.0018.200324T2359Z-200325T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
659 PM CDT Tue Mar 24 2020
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northeastern Marion County in northwestern Alabama...
Northwestern Winston County in northwestern Alabama...
* Until 745 PM CDT.
* At 658 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hackleburg, or 9 miles west of Haleyville, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Haleyville, Double Springs, Houston Recreational Area, Needmore,
Moreland, Winston Free State Barn, Ashridge, Bear Creek, Weiss,
Posey Field Airport, Tessner, Winston County Airport, Cane Creek,
Pebble, Upper Bear Creek Reservoir, Mill Creek, Sipsey River Rec
Area and Grayson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3431 8766 3428 8727 3411 8732 3423 8785
3431 8780
TIME...MOT...LOC 2358Z 282DEG 38KT 3426 8778
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
32/Davis3 follow-up statements
374
WWUS54 KBMX 250017
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
717 PM CDT Tue Mar 24 2020
ALC093-250027-
/O.CAN.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Marion AL-
717 PM CDT Tue Mar 24 2020
...THE TORNADO WARNING FOR NORTHEASTERN MARION COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.
LAT...LON 3428 8727 3411 8732 3418 8763 3431 8763
3431 8762
TIME...MOT...LOC 0017Z 282DEG 38KT 3422 8754
$$
ALC133-250045-
/O.CON.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Winston AL-
717 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN WINSTON COUNTY...
At 717 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Needmore, or near Haleyville, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Haleyville, Double Springs, Houston Recreational Area, Needmore,
Moreland, Winston Free State Barn, Ashridge, Weiss, Posey Field
Airport, Winston County Airport, Cane Creek, Pebble, Mill Creek,
Sipsey River Rec Area and Grayson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3428 8727 3411 8732 3418 8763 3431 8763
3431 8762
TIME...MOT...LOC 0017Z 282DEG 38KT 3422 8754
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
32/Davis184
WWUS54 KBMX 250025
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
725 PM CDT Tue Mar 24 2020
ALC133-250045-
/O.CON.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Winston AL-
725 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN WINSTON COUNTY...
At 725 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ashridge, or 10 miles east of Haleyville, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Double Springs, Houston Recreational Area, Moreland, Winston Free
State Barn, Ashridge, Mill Creek, Sipsey River Rec Area, Winston
County Airport, Cane Creek and Grayson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3428 8727 3412 8732 3419 8755 3430 8750
TIME...MOT...LOC 0025Z 282DEG 38KT 3420 8744
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
32/Davis046
WWUS54 KBMX 250033
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
733 PM CDT Tue Mar 24 2020
ALC133-250045-
/O.CON.KBMX.TO.W.0018.000000T0000Z-200325T0045Z/
Winston AL-
733 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH
CENTRAL WINSTON COUNTY...
At 733 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Houston Recreational Area, or 9 miles northwest of
Arley, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Moreland, Mill Creek, Grayson and Sipsey River Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3416 8731 3421 8745 3429 8739 3428 8727
TIME...MOT...LOC 0033Z 282DEG 38KT 3418 8734
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
32/DavisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 3:23 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 24, 3:23 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 323 PM CDT Tue Mar 24 2020 .SHORT TERM... /Updated at 0237 PM CDT Tue Mar 24 2020/ This afternoon through Wednesday. Ingredients are coming together for a very active period of severe weather this evening for areas along and north of I-20. The airmass across central Alabama has been baking under a warm low level southwest flow all day with temperatures reaching the upper 70s to lower 80s. Despite heating, surface dewpoints been steady in the lower to middle 60s throughout the day, indicating a fairly deep moist layer near the surface. 12Z JAN/BMX soundings show capping inversion just below 700mb, which has kept a lid on convection through the early afternoon. Latest radar scans show convection breaking out over northern MS where surface based CAPE was near 1500 J/kg. Becoming increasingly concerned about tornado potential over northwest counties of central Alabama. Hi-res models are showing more discrete supercell development over northeast MS later this afternoon. Forecast 0-3km EHI values across the northwest counties are also increasing with current runs of the HRRR model. The discrete cells should organize into a broken line of storms by 9 or 10 pm with a lower threat of tornadoes, but still showing rotating cells within the line. Extended severe threat until midnight due to the threat of ongoing severe storms across east Alabama. Everything should be winding down quickly by midnight as low level flow weakens veers and weakens. The remaining showers and thunderstorms should exit east Alabama by sunrise Wednesday. Decreasing clouds and slightly cooler temperatures on Wednesday with highs ranging from the lower 70s north to lower 80s south. 58/rose .LONG TERM... /Updated at 0350 AM CDT Tue Mar 24 2020/ Wednesday night through Monday. Post-frontal, dry conditions will be in place across the Southeast Wednesday night as the surface low moves eastward into the Atlantic while the east to west oriented cold front continues southward through the Florida Peninsula. Weak, cool air advection and northwesterly flow will allow temperatures to decrease into the upper 40s northeast and 50s elsewhere on Thursday morning before rising sharply after sunrise as a 593dam ridge builds over the Gulf of Mexico. A surface high will develop over the Mid-Atlantic and may produce weak cool air damming over northern parts of Georgia which would keep temps a few degrees cooler across our northeast. Nonetheless, height rises, warm southwesterly low-level flow, and dry, subsident air will accompany this setup, allowing for afternoon highs around 15 degrees above average for this time of the year with temps topping out in the 80s area-wide on Thursday and Friday. This occurrence would challenge a few of our daily high records for both days. Meanwhile, an upper low over the Central US will track towards the Great Lakes Region on Saturday with a surface front reaching the Lower Mississippi Valley early Saturday afternoon. Guidance has trended towards better agreement in a late Saturday frontal passage across the forecast area, so PoPs were raised during this time frame with early evening thunderstorms possible before instability wanes after dark. There are still some uncertainties with this system, but severe weather is not expected at this time. Cooler temperatures and a short break in the rain are expected behind the front for the start of next week, but guidance indicates another system will approach the area beyond this period. 86 && .AVIATION... 18Z TAF Discussion. A capping inversion will keep a lid on convection thru 00z across central Alabama. Warm low level conditions will produce sct-bkn afternoon cumulus with bases 4-5k feet agl. A deepening sfc low over Arkansas will create a tight sfc pressure gradient over Alabama with southwest winds 10-12 kts with gusts to 20kt thru 02z. Sfc winds will veer to a more westerly direction overnight and weaken as rain cooled air moves over north Alabama. Clusters of storms will develop over northern MS by mid afternoon and spread into west Alabama by 23z. High instability and shear will create favorable conds for severe storms across north Alabama between 23z and 05z, impacting all northern TAF sites. The storms will eventually form into a line of storms that will impact KMGM by 05z. but probably in a weakening phase. Cigs will lower overnight as cooler air moves southward behind cold front. Widespread MVFR cigs expected after 08z, with lcl IFR cigs. 58/rose && .FIRE WEATHER... Scattered to numerous showers and thunderstorms will spread across north Alabama tonight. Some of the storms could be severe, mainly along and north of I-20. A weakening band of showers and storms will push into the southern counties after midnight. A weak cool front will bring drier and slightly cooler air into central Alabama on Wednesday. Warmer conditions on Thursday and Friday with no rain expected. Despite highs in the 80s Thursday and Friday, afternoon humidity levels will only fall into the 40-50 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 73 48 79 59 / 80 10 0 0 0 Anniston 60 74 50 80 60 / 80 10 0 0 0 Birmingham 59 74 52 82 63 / 80 10 0 0 0 Tuscaloosa 60 76 53 84 62 / 70 0 0 0 0 Calera 60 75 52 82 62 / 70 10 0 0 0 Auburn 63 76 54 80 60 / 40 10 0 0 0 Montgomery 65 80 55 86 62 / 30 10 0 0 0 Troy 65 81 56 85 62 / 20 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 24, 4:13 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 413 PM CDT Tue Mar 24 2020 ALZ011>015-017>050-260015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 413 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across parts of Central Alabama through 1 AM. The primary threats include damaging winds up to 60 mph, tornadoes, quarter size hail and localized flooding. The threats are possible mainly north of a line from Livingston to Clanton to Wedowee. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor River Flooding is forecast for locations along the Tombigbee and Black Warrior River Basins. Please refer to river products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening.
In the hours before
Special weather statement, Mar 24, 6:14 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
614 PM CDT Tue Mar 24 2020
ALZ011-242345-
Marion AL-
614 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 7 miles northeast of Hamilton, moving east at 65 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Bear Creek, Tessner and
Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Alabama.
LAT...LON 3431 8764 3430 8763 3419 8763 3415 8791
3425 8804 3431 8787
TIME...MOT...LOC 2313Z 251DEG 55KT 3423 8789
32/DavisSpecial weather statement, Mar 24, 6:27 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Birmingham AL 627 PM CDT Tue Mar 24 2020 ALZ014-250000- Winston AL- 627 PM CDT Tue Mar 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON COUNTY UNTIL 700 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near Haleyville, moving east at 65 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haleyville, Needmore, Posey Field Airport and Pebble. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Alabama. LAT...LON 3430 8746 3430 8738 3422 8763 3431 8763 TIME...MOT...LOC 2326Z 251DEG 55KT 3429 8767 32/Davis
Special weather statement, Mar 24, 6:33 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Birmingham AL 633 PM CDT Tue Mar 24 2020 ALZ011-250000- Marion AL- 633 PM CDT Tue Mar 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 700 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Red Bay, moving east at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hackleburg, Bear Creek, Pigeye, Upper Bear Creek Reservoir and Tessner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Alabama. LAT...LON 3431 8764 3424 8763 3429 8818 3432 8818 TIME...MOT...LOC 2333Z 272DEG 48KT 3433 8810 32/Davis
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:50 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 23 hr |
| Mar 24, 8:52 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 4 days |
| Mar 24, 6:14 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Mar 24, 6:27 PM CDT | Special Weather Statement | BMX | Winston | 33 min |
| Mar 24, 6:33 PM CDT | Special Weather Statement | BMX | Marion | 27 min |
| Mar 24, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 52 min |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.